Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 31, NWS Austin/San Antonio, TX

September 10, 2020Karnes County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 10, 2020, 1:23 AM CDT for Karnes County, Wilson County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2020, 1:23 AM CDT (06:23 UTC)
Expired
Sep 10, 2020, 6:30 AM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 91 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:00 AM CDTFLASH FLOOD2 Wsw Poth, TXDELAYED REPORT: WILSON COUNTY EMERGENCY MANAGEMENT REPORTS CR 220 CLOSED DUE TO HIGH WATER. DAMAGE TO THE ROAD WAS REPORTED. IN ADDITION, WATER WAS REPORTED OVER THE ROAD ON CR 202E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 157 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WGUS54 KEWX 100623
FFWEWX
TXC255-493-100930-
/O.NEW.KEWX.FF.W.0031.200910T0623Z-200910T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
123 AM CDT Thu Sep 10 2020

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southwestern Karnes County in south central Texas...
  Southwestern Wilson County in south central Texas...

* Until 430 AM CDT.

* At 123 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen, with isolated pockets up to 4 inches. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Floresville, Kenedy, Karnes City, Poth, Falls City, Deweesville, 
  Hobson, Coy City, El Oso and Zunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
      2872 9792 2869 9801

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
3 follow-up statements
509 
WGUS74 KEWX 100829
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
329 AM CDT Thu Sep 10 2020

TXC255-493-100930-
/O.CON.KEWX.FF.W.0031.000000T0000Z-200910T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Karnes TX-Wilson TX-
329 AM CDT Thu Sep 10 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT EARLY THIS 
MORNING FOR SOUTHWESTERN KARNES AND SOUTHWESTERN WILSON COUNTIES...

At 329 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Floresville, Kenedy, Karnes City, Poth, Falls City, Deweesville, 
  Hobson, Coy City, El Oso and Zunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
      2872 9792 2869 9801

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
133 
WGUS54 KEWX 100918
FFWEWX
TXC255-493-101130-
/O.EXT.KEWX.FF.W.0031.000000T0000Z-200910T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
418 AM CDT Thu Sep 10 2020

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  Southwestern Karnes County in south central Texas...
  Southwestern Wilson County in south central Texas...

* Until 630 AM CDT.

* At 418 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Floresville, Kenedy, Karnes City, Poth, Falls City, Deweesville, 
  Hobson, Coy City, El Oso and Zunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
      2872 9792 2869 9801

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5-2 INCHES IN 2 HOURS 

$$

KCW
224 
WGUS74 KEWX 101124
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
624 AM CDT Thu Sep 10 2020

TXC255-493-101134-
/O.EXP.KEWX.FF.W.0031.000000T0000Z-200910T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Karnes TX-Wilson TX-
624 AM CDT Thu Sep 10 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM CDT THIS MORNING FOR 
SOUTHWESTERN KARNES AND SOUTHWESTERN WILSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2906 9836 2919 9812 2876 9778 2870 9789
      2872 9792 2869 9801

$$

KCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 12:44 AM CDT, 39 minutes earlier.

Area forecast discussion, Sep 10, 12:44 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1244 AM CDT Thu Sep 10 2020

.AVIATION...
SHRA and isolated TSRA continue overnight into Thursday morning.
Greatest coverage will be over the KSAT/KSSF areas where have 4SM
SHRA and VCTS mention with lesser coverage at KAUS/KDRT where have
SHRA mention. Precipitation should wane at the I-35 sites Thursday
afternoon into evening and have no mention. CIGs/VSBYs remain MVFR at
the TAF sites with pockets of IFR CIGs over the Hill Country.
Northerly winds of 8 to 14 KTs prevail with occasional gusts up to 25
KTs possible.

&&

.PREV DISCUSSION... /ISSUED 1135 PM CDT Wed Sep 9 2020/

UPDATE... /Cooler temps Tonight and Thursday, shifted QPF/
The evening frontal surge was efficient for early September
standards. After hanging up for a few hours west of the I-35 corridor
in the late afternoon the evening push brought with it evening
temperatures that were previously forecasted lows in some areas.
Thus temps for tonight into Thursday afternoon were adjusted down a
few degrees as near solid clouds should continue with the high rain
chances Thursday. Also with the stronger push, the emphasis for the
higher evening rain totals was pushed east as well with areas just
south and east of the escarpment taking on the brunt of the heaviest
rainfall. Still, as noted by the KDFX VAD winds, the front is still
fairly shallow and the whole CWA should be overrun with plenty of
rain opportunity for the remainder of the period that the Flash Flood
Watch remains in effect.

PREV DISCUSSION... /ISSUED 653 PM CDT Wed Sep 9 2020/

AVIATION.../00Z TAFS/
Cold front is right on the doorstep of the I-35 terminals and should
pass through all 3 sites by around 0030Z. As is seen in the KDFX VAD
winds the front is only going to be 3-4 KFT deep overnight and will
initially be even more shallow along I-35 this evening. Thus there
should be a long period of overrunning potential and a few evening
thunderstorms to impact SAT/SSF the most. Toward daybreak most
stations should trend lower on cigs with the light precip falling
through the inversion, so a prevailing IFR CIG would seem to be the
way to start daytime Thursday.

PREV DISCUSSION... /ISSUED 318 PM CDT Wed Sep 9 2020/

SHORT TERM (Tonight through Thursday Night)...

The cold front is slowly pushing across the western part of South
Central Texas this afternoon. Based on latest surface observations
the cold front is oriented from northeast to southwest along a Llano
to Uvalde to Carrizo Springs. Most of the convection showing on
radar is ahead of the front where dew points are in the 60s to lower
70s. Behind the front, a cool airmass is spreading across the Rio
Grande and parts of western Hill Country with temperatures in the
upper 50s (ex. Rocksprings as of this writing).

The frontal boundary is forecast to push across the rest of the Hill
Country early this evening and over the I-35 corridor between 9 PM
and midnight tonight. As it does that, a new surge of showers and
thunderstorms is expected along and ahead of the front with heavy
rainfall possible through the period, leading to flash flooding. As
a reminder, a Flash Flood Watch is in effect for areas along and
north of a Del Rio to San Antonio to Georgetown line, including the
Austin and San Antonio Metro areas through 1 PM Thursday.

Most HiRes models suggest for the development of a surface low
across the southern portion of South Central Texas this evening and
moves it into the Rio Grande overnight while slowing the progression
of the frontal boundary. At upper level, a low pressure system over
the four corners region is forecast to lift into the northern
portion of the Southern Plains through Thursday, providing enough
support for convection activity through the short term period.

With a tropical airmass in place (pwats of 2.2 to 2.3 inches),
expect heavy downpours that could possibly drop one inch of
rainfall in a short period of time. Rainfall event totals through
Thursday afternoon could range from 2 to 5 inches with isolated 8
inches. Lesser amounts are expected across the far eastern part of
South Central Texas. The shower activity is expected to decrease on
Thursday afternoon across parts of the Hill Country as northerly
winds spread across the area and a drier airmass pushes into the
area. Expect overnight lows to reach the upper 50s across the Hill
Country to 60s over the rest of the region. Thursday's high
temperatures only in the 60s over the Hill Country to mid 70s along
the I-35 corridor and mid 80s across the Coastal Plains.

LONG TERM (Friday through Wednesday)...
Temperatures will begin to slowly warm back to early September climo
norms for the start of the long term. Afternoon highs on Friday are
forecast to still be below normal with upper 70s to upper 80s across
the region. The front will have since dissipated and the cut off low
that brought us the front will open up and move across the Northern
and Central Plains. In it's wake a weak troughing pattern will be
left over the state. Plenty of moisture will still be pooled over
South-Central Texas and will keep chances for showers and storms in
the forecast through early next week. WPC QPF throughout the long
term only has 1/2 - 2 inches widespread rain over a 5 day period. As
of now, there is no heavy rainfall or flash flooding concerns
through this period. Temperatures after Saturday will climb into the
low 90s for areas along and east of I-35 and in the mid to upper 80s
for the rest of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  84  70  89  72 /  20  20   0  10  -
Austin Bergstrom Intl Airport  64  85  69  89  70 /  30  20   0  10  -
New Braunfels Muni Airport     64  84  69  90  71 /  30  20  -   10  -
Burnet Muni Airport            60  80  66  86  68 /  20  20   0  20  -
Del Rio Intl Airport           61  84  70  90  73 /  50  40  20  20  30
Georgetown Muni Airport        62  84  68  88  70 /  20  20   0  10  -
Hondo Muni Airport             64  89  69  93  71 /  30  30  10  20  10
San Marcos Muni Airport        63  84  69  89  70 /  30  20  -   10  -
La Grange - Fayette Regional   66  89  72  92  73 /  30  20   0  20  -
San Antonio Intl Airport       65  86  71  91  73 /  30  20  -   20  10
Stinson Muni Airport           66  86  71  91  73 /  30  20  -   20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Bandera-Bexar-Blanco-
Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney-Llano-
Medina-Real-Travis-Uvalde-Val Verde-Williamson.

&&

Short-Term/Aviation...04
Long-Term...KCW
Decision Support...Runyen
Hazardous weather outlook, Sep 9, 8:57 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
857 PM CDT Wed Sep 9 2020

TXZ171>173-183>194-202>209-217>225-228-110200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
857 PM CDT Wed Sep 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Moderate to occasionally heavy rains can be expected across much
of South Central Texas through tonight. There remains a Flash
Flood Watch in effect through 1 PM CDT on Thursday for areas
along and north of a Del Rio to San Antonio to Georgetown line,
including the Austin and San Antonio Metro areas. There is a
potential for an additional 1 to 3 inches through early Thursday.
With soils already saturated from the rains that have fallen, any
additional rainfall amounts over one-half inch will likely turn
into immediate run-off.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Flash flood threat is expected to diminish by 1 PM CDT
Thursday. However, additional chances of showers and
thunderstorms will remain in the forecast each day through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 10, 12:21 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1221 AM CDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     FLASH FLOOD      4 WNW LOCKHART          29.91N 97.73W
09/10/2020                   CALDWELL           TX   EMERGENCY MNGR

            COUNTY VIEW RD AT FM 2720 CLOSED DUE TO
            FLOODING.

&&

JR
Local storm report, Sep 10, 12:23 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1223 AM CDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      5 WNW DALE              29.96N 97.63W
09/10/2020                   CALDWELL           TX   EMERGENCY MNGR

            BARTH ROAD NEAR COTTONWOOD CREEK CLOSED DUE
            TO FLOODING.

&&

JR
Local storm report, Sep 10, 12:25 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 AM CDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     FLASH FLOOD      2 E LOCKHART            29.89N 97.63W
09/09/2020                   CALDWELL           TX   EMERGENCY MNGR

            OLD KELLEY ROAD CLOSED DUE TO FLOODING.

&&

JR
Local storm report, Sep 10, 12:26 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 AM CDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     FLASH FLOOD      4 S LOCKHART            29.83N 97.66W
09/09/2020                   CALDWELL           TX   EMERGENCY MNGR

            REAVIS ROAD CLOSED DUE TO FLOODING.

&&

JR
Local storm report, Sep 10, 12:27 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1227 AM CDT THU SEP 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     FLASH FLOOD      2 E LOCKHART            29.89N 97.63W
09/09/2020                   CALDWELL           TX   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            E LOCKHART. OLD KELLEY ROAD CLOSED DUE TO
            FLOODING.

&&

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:16 PM CDTAreal Flood AdvisoryEWXHays3 hr
Sep 9, 9:48 PM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe3 hr
Sep 9, 10:15 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Sep 9, 10:26 PM CDTAreal Flood WarningEWXCaldwell3 min
Sep 9, 10:29 PM CDTFlash Flood Warning Considerable damage threatEWXCaldwell3 hr
Sep 9, 11:06 PM CDTFlash Flood Warning Considerable damage threatEWXAtascosa5 hr
Sep 9, 11:15 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee3 hr
Sep 10, 12:09 AM CDTAreal Flood AdvisoryEWXKarnes, Wilson3 hr
Sep 10, 12:41 AM CDTAreal Flood AdvisoryEWXAtascosa4 hr
Sep 10, 12:55 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Sep 10, 1:29 AM CDTAreal Flood AdvisoryEWXCaldwell3 hr
Sep 10, 4:33 AM CDTAreal Flood AdvisoryEWXAtascosa117 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.